Michigan, 2010Hail in Michigan, April 5, 2010
April 5, 2010 · NWS GRR · 2 events in 2 counties and zones
Severe thunderstorms moved into extreme southwestern portions of Southwestern Lower Michigan just prior to midnight on April 5th, resulting in numerous reports of up to golf ball sized hail and winds in excess of 80 mph. The most significant damage occurred across southern Kalamazoo county, especially just west southwest of Schoolcraft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $175 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved into extreme southwestern portions of Southwestern Lower Michigan just prior to midnight on April 5th, resulting in numerous reports of up to golf ball sized hail and winds in excess of 80 mph. The most significant damage occurred across southern Kalamazoo county, especially just west southwest of Schoolcraft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 5, 8:24 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Apr 5, 8:24 PM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
924 PM EDT MON APR 5 2010
LATEST UPDATE...SHORT TERM...
.SYNOPSIS...(350 PM EDT MON APR 5 2010)
A WARM FRONT WILL MOVE NORTH INTO LOWER MICHIGAN TONIGHT... SETTING
THE STAGE FOR SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. SOME
STORMS COULD BE STRONG. A COLD FRONT IS EXPECTED TO MOVE THROUGH THE
AREA WEDNESDAY NIGHT... BRINGING COOLER AND MUCH DRIER WEATHER FOR
THE REST OF THE WORK WEEK.
&&
.SHORT TERM...(924 PM EDT MON APR 5 2010)
(TONIGHT THROUGH TUESDAY NIGHT)
A FEW TWEAKS WERE MADE TO POPS AND WX THROUGH 06Z. I LOWERED THE
POPS ACROSS THE SW A BIT...BUT STILL KEPT LIKELY GIVEN RADAR TRENDS
TO OUR WEST. SOME THUNDERSTORMS HAVE BEEN OBSERVED NEAR CHICAGO
DESPITE DEW POINTS IN THE MID 30S THERE. STILL SEEMS THE BEST CHANCE
FOR THUNDER WILL BE AFTER 06Z. GIVEN THE LATEST SPC MESOANALYSIS AND
MODEL SOUNDINGS...SEVERE WX LOOKS TO STAY OUT OF OUR CWA TONIGHT.
PREVIOUS DISCUSSION FOLLOWS...
FORECAST CONCERNS DEAL WITH THE CONVECTIVE POTENTIAL AND INTENSITY
TONIGHT THROUGH TUESDAY NIGHT.
AS NOTED IN THE PREVIOUS DISCUSSION... MODELS HAVE BEEN CONSISTENT
WITH MOVING A WARM FRONT NORTH TONIGHT INTO SRN LOWER MI. FAST
SOUTHWEST FLOW ALOFT CONTAINING SUBTLE PV ANOMALIES COMBINED WITH
THE CONVECTIVE NATURE OF EXPECTED PRECIPITATION MAKES THIS A LOW
CONFIDENCE FORECAST WITH RESPECT TO TIMING ROUNDS OF PRECIPITATION.
HOWEVER... THE OVERALL PATTERN GIVES US FAIRLY HIGH CONFIDENCE THAT
THERE WILL BE A GOOD COVERAGE OF AROUND AN INCH OF PRECIPITATION
THROUGH TUESDAY NIGHT (AND EVEN MORE SIGNIFICANT PRECIPITATION
WEDNESDAY - SEE LONG TERM DISCUSSION BELOW).
REGARDING STRENGTH OF CONVECTION OVERNIGHT... BUFKIT SOUNDINGS
SUGGEST ELEVATED MUCAPE DEPTHS AFT 06Z THAT WOULD NOT EVEN SUPPORT
LIGHTNING. HOWEVER... IT IS QUITE PROBABLE THAT LOW-LEVEL THETA-E
ADVECTION MAY BE UNDERDONE AND THUNDERSTORMS WITH SMALL HAIL WILL BE
POSSIBLE. SREF GUIDANCE INDICATES RAPIDLY DECREASING VALUES OF
EFFECTIVE BULK SHEAR AS ONE MOVES NORTH OF I-94... LIKELY DUE TO THE
INCREASING DEPTH OF THE FRONTAL INVERSION. THE NAM MOVES THE FRONT
FARTHER N AND SHOWS COMPUTED 925 MB CAPE AROUND 1100 J/KG ALONG THE
I-94 CORRIDOR... SO SURFACE BASED CONVECTION IS NOT OUT OF THE
QUESTION THERE. THE ELEVATED NATURE OF THE CONVECTION REDUCES THE
WIND THREAT... ALTHOUGH NEAR-SURFACE BASED CONVECTION COULD RESULT
IN STRONG GUSTS NEAR AND SOUTH OF I-94. ALTHOUGH CONVECTION SHOULD
BE FAST-MOVING... LOCAL TRAINING COULD RESULT IN LOCALLY HEAVY RAIN.
PRECIPITATION IS EXPECTED N OF THE CWFA AS THE WARM FRONT SURGES
NORTH ON TUESDAY. THIS WILL PLACE MUCH OF THE CWFA IN THE WARM
SECTOR... WITH THE SREF SHOWING A GOOD CHANCE OF MLCAPES GREATER
THAN 500 J/KG. THUNDER IS DEFINITELY JUSTIFIED FOR THIS PERIOD...
ALTHOUGH MODELS DISAGREE ON THE MAGNITUDE OF INSTABILITY.
&&
.LONG TERM...(350 PM EDT MON APR 5 2010)
(WEDNESDAY THROUGH MONDAY)
THE MID RANGE MODELS HAVE SOME TIMING AND LOCATION ISSUES WITH THE
LONG TERM PERIODS. THE 12Z GFS IS A BIT FASTER WITH ENDING
PRECIPITATION THURSDAY AND MOVES THE MAIN LOW PRESSURE CENTER OVER
LOWER MICHIGAN. THE 12Z ECMWF ENDS THE PRECIPITATION THURSDAY NIGHT
AND THE LOW CENTER MOVES JUST SOUTH OF MICHIGAN. THE MAIN FORECAST
CHALLENGE IS ENDING TIME FOR THE PRECIPITATION.
THE CONSENSUS IS A FORCAST CLOSER TO THE GFS SOLUTION. SHOWERS AND
THUNDERSTORMS WILL BE ONGOING WEDNESDAY AS THE LOW MOVES OVER THE
AREA. THE COLD FRONT THEN PULLS THROUGH THE AREA WITH THUNDERSTORMS
AND HEAVY RAIN. THE STORMS MAY BE STRONG... BUT EXPECT MOST OF THE
HEAVY WEATHER WILL BE SOUTH AND EAST OF A LANSING TO PAW PAW LINE
DUE TO THE TIMING OF FRONTAL PASSAGE. PRECIPITATION SHOULD THEN END
THURSDAY AS AN H5 TROUGH AND AN UPPER LEVEL LOW CENTER PUSH THROUGH
THE REGION. TOTAL RAINFALL WEDNESDAY INTO THURSDAY WILL RANGE FROM
HALF AN INCH TO AN INCH AND A HALF. SURFACE HIGH PRESSURE WILL THEN
BUILD IN AS COLD AIR FLOWS OUT OF THE NORTH. EXPECTING SOME LAKE
EFFECT CLOUDINESS AND PERHAPS A FEW SHOWERS.
TEMPERATURES WILL BE ABOVE NORMAL WEDNESDAY... BUT DROP TO AROUND
NORMAL WITH THE NORTHERLY FLOW. WITH LOWS FALLING INTO THE 30S
THURSDAY AND FRIDAY NIGHTS... FROST/FREEZE CONCERNS ARISE. ALTHOUGH
CERTAINLY NOT UNUSUAL TO GET SUB FREEZING TEMPERATURES THIS TIME OF
YEAR... IT MAY HAVE IMPACT GIVEN THE RECENT LENGTHY AND ABNORMALLY
WARM SPELL AND FACT THAT TREES ARE ALREADY BUDDING. TEMPERATURES
WILL BEGIN TO WARM BY THE WEEKEND.
&&
.AVIATION...(806 PM EDT MON APR 5 2010)
WE ARE MONITORING CONVECTION FOR LATE EVENING INTO THE EARLY
OVERNIGHT HOURS. ONCE THAT MOVES THROUGH IFR CIGS/VBSY SEEM A GOOD
BET TOWARD MORNING AS THE WARM FRONT GETS CLOSER.
WE HAVE A MODERATE WARM FRONT HEADING OUR WAY AND THIS WILL PUSH AN
AREA OF CONVECTION ACROSS THE CWA AROUND MIDNIGHT. THESE STORMS WILL
BE ELEVATED SO I DO NOT EXPECT THEM TO BE STRONG OR SEVERE. LOW
CLOUDS AND MVFR TO IFR VSBY WILL FOLLOW THE SHOWERS UNTIL THE
PASSAGE OF THE WARM FRONT OCCURS. THAT WILL BE DURING THE LATE
MORNING OVER THE SOUTHERN TAF SITES AND LATE AFTERNOON NEAR MKG. A
SHORTWAVE MOVING ALONG IN THE FLOW IS EXPECTED TO TOUCH OF ANOTHER
ROUND OF THUNDERSTORMS DURING THE AFTERNOON HOURS. THESE STORMS MAY
BE SURFACE BASED AND COULD BE STRONG.
&&
.MARINE...(350 PM EDT MON APR 5 2010)
OFFSHORE WINDS...ALTHOUGH BRISK AT TIMES...WILL KEEP WAVES LOW IN
THE NEARSHORE. WINDS WILL BECOME SOUTH AND STRENGTHEN TUESDAY
NIGHT...HOWEVER WARM AIR ADVECTION OVER COLD WATER WILL GREATLY
LIMIT MOMENTUM TRANSFER AND WAVE GROWTH.
&&
.HYDROLOGY...(350 PM EDT MON APR 5 2010)
A GOOD COVERAGE OF 2 INCH RAINFALL IS EXPECTED OVER THE TONIGHT TO
WEDNESDAY PERIOD. THIS WILL CAUSE RISES ON AREAS RIVERS AND STREAMS
LATER IN THE WEEK.
&&
.FIRE WEATHER...(350 PM EDT MON APR 5 2010)
THE ELEVATED FIRE DANGER FROM DRY CONDITIONS AND GUSTY WINDS WILL
DIMINISH QUICKLY THIS EVENING. WITH SHOWERS AND THUNDERSTORMS
EXPECTED THROUGH WEDNESDAY...THE FIRE DANGER WILL BE LOW.
HOURS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI....NONE
LM....NONE.
&&
SYNOPSIS: TJT
SHORT TERM: TJT/HOVING
LONG TERM: 63
AVIATION: WDM
MARINE: TJT
HYDROLOGY: TJT
FIRE WEATHER: TJT
Hazardous weather outlook, Apr 5, 3:05 PM EST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
405 PM EDT MON APR 5 2010
MIZ037>040-043>046-050>052-056>059-064>067-071>074-060915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
405 PM EDT MON APR 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE FIRE DANGER WILL RAPIDLY DECREASE BY THIS EVENING DUE TO
DECREASING TEMPERATURES AND INCREASING MOISTURE.
THUNDERSTORMS ARE LIKELY AFTER MIDNIGHT TONIGHT AND SOME STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL. ISOLATED SEVERE WEATHER WITH LARGE
HAIL AND DAMAGING WINDS IS POSSIBLE AROUND THE I-94 CORRIDOR. STORM
MOVEMENT TONIGHT WILL BE EAST AT 40 TO 50 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODS OF THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH WEDNESDAY
NIGHT AS AN ACTIVE... NEARLY STATIONARY... FRONTAL BOUNDARY IMPACTS
THE REGION. SOME OF THE STORMS COULD BE STRONG TO SEVERE AND CONTAIN
LOCALLY HEAVY RAINFALL.
RISES ON AREA RIVERS ARE POSSIBLE LATER THIS WEEK.
FROST AND FREEZING TEMPERATURES ARE POSSIBLE THURSDAY NIGHT AND
FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT...MAINLY FOR
LOCALLY HEAVY RAIN AND POSSIBLE GUSTY WINDS CLOSE TO THE I-94
CORRIDOR.
LMZ844>849-060915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
405 PM EDT MON APR 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY AFTER MIDNIGHT TONIGHT AND SOME STORMS MAY
PRODUCE LOCALLY HEAVY RAINFALL. ISOLATED SEVERE WEATHER WITH LARGE
HAIL AND DAMAGING WINDS IS POSSIBLE SOUTH OF GRAND HAVEN. STORM
MOVEMENT TONIGHT WILL BE EAST AT 40 TO 50 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODS OF THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH WEDNESDAY
NIGHT AS AN ACTIVE... NEARLY STATIONARY... FRONTAL BOUNDARY IMPACTS
THE REGION. SOME OF THE STORMS COULD BE STRONG TO SEVERE AND CONTAIN
LOCALLY HEAVY RAINFALL. AREAS OF DENSE FOG ARE POSSIBLE AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MEADE/TJT
In the hours before
Special weather statement, Apr 5, 9:36 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1036 PM EDT MON APR 5 2010
MIZ056-064-071-072-060330-
ALLEGAN-KALAMAZOO-OTTAWA-VAN BUREN-
1036 PM EDT MON APR 5 2010
...SIGNIFICANT WEATHER ADVISORY...
AT 1033 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES SOUTHWEST OF SOUTH HAVEN...MOVING
NORTHEAST AT 40 MPH.
PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4224 8623 4225 8638 4245 8627 4260 8624
4282 8588 4215 8548 4207 8609 4207 8623
TIME...MOT...LOC 0235Z 246DEG 35KT 4215 8651
WDMHail, Van Buren
- When
- April 5, 10:30 PM EST to 10:40 PM EST
- Where
- Van Buren County, Lawton to 0.86 mi NE of Mattawan Arpk
- Measured
- 1.25 in hail
- Property damage
- $50 million
- Reported by
- Trained Spotter
- Coordinates
- 42.170, -85.850
Trained spotters across the far southeastern portion of Van Buren county reported hail up to one and a quarter inches in diameter and wind damage. Several trees were blown down and the large wind driven hail resulted in siding damage to homes across that area.
Hail, Kalamazoo
- When
- April 5, 10:42 PM EST to 10:57 PM EST
- Where
- Kalamazoo County, 0.51 mi W of Schoolcraft to 0.86 mi NE of Vicksburg
- Measured
- 1.75 in hail
- Property damage
- $125 million
- Reported by
- NWS Storm Survey
- Coordinates
- 42.120, -85.640
Severe thunderstorm winds in excess of 80 mph and hail up to golf ball size impacted far southwestern and south central Kalamazoo county as a bow echo moved into Schoolcraft east to Vicksburg.
The most significant damage occurred across west southwest portions of the town of Schoolcraft, where the siding of the western sides of many homes was shredded by the wind driven large hail. About a dozen irrigation pivots were destroyed and several trees were blown down.
A local RV dealership had several of it's vehicles rolled over and damaged. Power lines were blown down and a semi truck was tipped over 1 mile south of downtown Schoolcraft. A wind gust to 79 mph was measured one mile northeast of Vicksburg by a co-op observer with a home weather station a minute before midnight.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, April 5 to 6, 20101 injured · $1.4 million · 2.75 in hail · 65 events
- Hail and Damaging Winds in Illinois, April 5, 2010$1.8 million · 1.25 in hail · 15 events
- Hail and Damaging Winds in Iowa, April 5, 20101 injured · $405,000 · 1.25 in hail · 34 events
- Hail and Damaging Wind in Iowa, April 5 to 6, 2010$198,000 · 1.75 in hail · 39 events
- Hail and Lightning Strike in West Virginia, April 5, 20101 injured · $250,000 · 1.75 in hail · 12 events
- Dust Storm and High Wind in Arizona, April 5, 20105 injured · $60,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in Michigan, April 5, 2010$400,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Nebraska, April 5 to 6, 2010$120,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Ohio, April 5, 2010$15,000 · 2 in hail · 33 events
- Hail and Damaging Winds in Virginia, April 5 to 6, 2010$15,000 · 2 in hail · 28 events
- Hail and Damaging Wind in Indiana, April 5, 2010$2,000 · 3.25 in hail · 36 events
- Wildfire in Texas, April 5, 2010$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221140, 221167.